D-penicillamine-induced myasthenia gravis: Diagnosis obscured by coexisting chronic obstructive pulmonary disease

H. M. Adelman, P. R. Winters, C. S. Mahan, P. M. Wallach

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

D-penicillamine, a drug used to treat rheumatoid arthritis, Wilson's disease, and cystinuria, can cause myasthenia gravis. Fortunately, the myasthenia typically resolves after discontinuation of the drug. The diagnosis may be missed if weakness is blamed on a patient's underlying disease(s), in particular, rheumatoid arthritis. Reported here are the cases of two patients with chronic obstructive lung disease who were taking D- penicillamine for rheumatoid arthritis, then experienced increasing respiratory failure. At first, their problem seemed to stem from chronic lung disease, but further evaluation revealed the cause of the hypoventilation to be D-penicillamine-induced myasthenia gravis.

Original languageEnglish (US)
Pages (from-to)191-193
Number of pages3
JournalAmerican Journal of the Medical Sciences
Volume309
Issue number4
DOIs
StatePublished - Jan 1 1995

Keywords

  • D-penicillamine, Adverse effects
  • Lung diseases
  • Myasthenia gravis
  • Obstructive
  • Respiratory insufficiency

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'D-penicillamine-induced myasthenia gravis: Diagnosis obscured by coexisting chronic obstructive pulmonary disease'. Together they form a unique fingerprint.

  • Cite this